Forums


Triggers and Causes

Accutane

  • By ada

    Hi there

    So, I stopped taking my birth control this year (Minerva 35) because I figured out it was really fuelling my migraines. And this helped a lot. From having migraines every day they decreased to only once every 4 weeks. The downside was my skin got pretty bad. I went onto Yaz and at my own insistence started taking a 20 mg dosage of Accutane. For the first couple of months I had no side effects, other than the obvious ones (dry skin, chapped lips etc). Recently though, my migraines have increased to once, sometimes twice a week. I immediately went off the Accutane (this was about 8 days ago). My gp thinks Accutane is the most likely culprit but I just want to be certain.

    Is it most likely the Accutane causing this? Or could my Yaz be doing it? I’m pretty worried having only recently gotten on top of my migraines and rebound headaches. Any help?

    Reply Created with Sketch. reply
  • By Mac

    Hey there.

    Unfortunately both the Yaz and Accutane have the possible side effect of making your migraines worse.

    Your doctor has you on the right track though! stick to your current plan and see how you are without the Accutane. With any luck this will solve the problem, and you can look into other solutions for the skin issues that dont involve Accutane.

    If your migraines do continue to get worse, you may need to look into alternative birth control. Good luck 🙂

    Reply Created with Sketch. reply
  • By Katie M. Golden Moderator

    Adamcc,
    Drugs.com does list severe headaches as a side effect of Accutane.
    http://www.drugs.com/sfx/accutane-side-effects.html

    Figuring out what birth control works for any Migraineur can be very tricky. The pill is easy, but can increase the risk of Migraines because of the increase in hormones being released in your body. Finding a low dose birth control is important in managing your Migraines.

    I can personally tell you that I love my copper IUD. This one lasts 10 years and contains NO hormones. The Mirena IUD lasts 5 years, but does contain hormones. I’m not saying that the IUD has stopped my Migraines, but it is very easy because I don’t have to think about it. Other options are a lower dose pill, or doing a birth control patch, the NuvaRing or Depo-shot. However all of these have a lot of hormones. So talking to your doctor is important in figuring out what is right for you.

    When I changed to the IUD, I also needed to deal with the acne that had been tame while taking Yaz. I eventually found a combination of topical products that help me keep it under control.

    I hope you find something that works!
    -Katie
    Migraine.com Moderator

    Reply Created with Sketch. reply
  • By ada

    I saw an endocrinologist yesterday and she’s put me on a pill called Qlaira, which is supposedly the most natural contraceptive on the market. I also recently saw a neurologist who’s changed me from Maxalt to Relpax (my migraines always come back a few hours after taking Maxalt) and put me on a pill to take with Topamax 100 mg called Trepiline. I’m praying that this all works because I’m moving to London for 6 months in March where I’ll have no medical aid. Any thoughts?

    Thanks!

    Reply Created with Sketch. reply
  • By Lisa Robin Benson Moderator

    Hi Adam,

    Wishing you the best of luck. Please check in if you need to talk, ask a question, etc, during your trip to London and I hope it is fun and migraine free!

    -Lisa

    Reply Created with Sketch. reply
  • By Lisa Robin Benson Moderator

    Hi Adam,

    Wishing you the best of luck. Please check in if you need to talk, ask a question, etc, during your trip to London and I hope it is fun and migraine free!

    -Lisa

    Reply Created with Sketch. reply
  • By Katie M. Golden Moderator

    @adamcc,
    Before you leave, you may want to talk to your doctor here to see if they are willing to do phone consultations with you if necessary while your gone. Some docs don’t mind and don’t charge.
    If not, maybe they can give you suggestions on how to change your medication if things aren’t working, ie either increasing or tapering off a med. Just a thought!
    -Katie

    Reply Created with Sketch. reply